Alert archive / Virginia / Tornado Warnings in 2001

Tornado Warning 5, NWS Wakefield, VA

September 24, 2001Dinwiddie County, City of Petersburg, Virginia

NWS Wakefield, VA issued this tornado warning at Sep 24, 2001, 3:33 PM EDT for Dinwiddie County, City of Petersburg, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2001, 3:33 PM EDT (19:33 UTC)
Expired
Sep 24, 2001, 4:00 PM EDT
In force
27 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Petersburg, VA, Dinwiddie County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 1:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WFUS51 KAKQ 241934
TORAKQ
VAC053-730-242000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 PM EDT MON SEP 24 2001

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 400 PM EDT

* AT 333 PM EDT...RADAR INDICATED A DEVELOPING TORNADO OVER WHARFS 
STORE...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR
  DINWIDDIE AT 340 PM
  CARSON AT 350 PM
  REAMS AND BURGESS AT 355 PM

GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY
BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

$$

NS
&&
LAT...LON 3701 7775 3688 7759 3711 7728 3725 7747

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 24, 1:35 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 24, 1:35 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
135 PM EDT MON SEP 24 2001

UPDATING FOR TORNADO WATCH 758 TIL 8 PM FOR VA W OF BAY INCLD
HAMPTON ROADS AND INTERIOR NE NC.

*******************************************

UPDATING ZONES TO DELAY TIMING AND LWR POPS ACRS ERN 1/2 CWA. RADAR
INDICATES PRECIP VRY SLWLY MVNG EWD...SUPPORTING THE SLOWER TIMING
OF THE 6Z MESO-ETA...WHICH ACTUALLY IS DOING A FAIRLY DECENT JOB OF
HNDLG PRECIP/MOIST FIELDS AHEAD OF FRNT. 6Z AVN MOVES
PRECIP/MOISTURE/FRONT EWD ABT 3-6 HRS FASTER THAN M-ETA...GIVEN THE
OVERALL TREND OF THIS SYSTEM TO MOVE SLOWLER THAN FCSTD AND D MDL/DT
ALSO BEING SLOWER WILL ADJUST FCST TWD 6Z M-ETA.

AS FAR AS TMPS GO...CRNTLY ONLY LOW CLDS ACRS ERN SHR/SE VA AND NE
NC...AS FOG LIFTS...TEMPS SHLD RISE QUICKLY INTO L-M 80S BY ERLY
AFTRN...MOST LCTNS IN THIS AREA...ESP W/ PRECIP NOT RCHNG AREA TIL
LATE AFTN...AND THEN ISOLATED AT BEST...AND 850 TMPS 14-15 C.

OUT IN WRN CWA...WHERE SOLID OVC ALRDY IS TMPS WILL RISE FRM CURRENT
L 70S TO M-U 70S W/ WARM SURGE AHEAD OF FRNT. IN THE ERN PART OF CWA
W OF BAY...TMPS IN MID 70S SHLD RISE TO ARND 80 TO LWR 80S W/
PRE-FRNTL WARM SURGE. MOST TEMP ADJUSTMENTS WILL BE IN ERN 1/2 CWA.

HAVE GOOD SHOT AT MOST OF CWA RCVNG ARND 1 OF RAIN WITH GOOD UPR
LVL DIFFLUENCE. STILL HAVE SVR THRT W/ RRQ OF 250 JET...MOVING IN
THIS EVNG...LIS -2 TO -4...AND DECENT SPD AND DIRCTNL SHR.

MARINE: HOISTING SCA FOR BAY IN ADDTION TO ONE ALRDY UP FOR CSTL
WATERS...AS EXPECT WINDS TO RCH 20 KT IN BAY BY MID EVENING.

.AKQ...
MD...SCA FOR SEAS FOR ALC CSTL WATERS
NC...TOR WATCH TIL 8 PM FOR NCZ012>014-030>032...SCA FOR SEAS FOR
ATLC CSTL WATERS N OF CURRITUCK BEACH LT
VA...TOR WATCH TIL 8PM VAZ048-049-060>98...SCA FOR SEAS FOR ATLC
CSTL WATERS...SCA CHES BAY S WINDMILL PT

MALOIT

In the hours before

Special weather statement, Sep 24, 11:05 AM EDT, 4 hours 28 minutes before
MDZ021>023-NCZ012-013-030-VAZ048-049-060>094-096-242100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1105 AM EDT MON SEP 24 2001

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTH CENTRAL NORTH CAROLINA...CENTRAL AND SOUTH
CENTRAL VIRGINIA...AND PORTIONS OF THE LOWER MARYLAND EASTERN
SHORE...AND EASTERN VIRGINIA WEST OF THE CHESAPEAKE BAY...

* THREAT AREA...CENTRAL AND SOUTH CENTRAL VIRGINIA...INCLUDING
  RICHMOND AND THE TRI-CITIES...EMPORIA...AND FARMVILLE...AND THE
  NORTHERN NECK...

* SKY WARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
  EVENING.

* SEVERE WEATHER THREAT...60 TO 70 MPH WIND GUSTS ASSOCIATED WITH
  SQUALL LINE THUNDERSTORMS. 3/4 INCH DIAMETER HAIL IS ALSO
  POSSIBLE. IN ADDITION...HEAVY RAINFALL FROM THE SHOWERS AND
  THUNDERSTORMS MAY RESULT IN LOCALIZED FLASH FLOODING...MAINLY IN
  URBAN AREAS AND IN LOW LYING LOCATIONS NEAR CREEKS AND STREAMS.

* TIME OF SEVERE WEATHER THREAT...4 PM UNTIL MIDNIGHT TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MALOIT

Nearby

Tornado Warnings in Virginia, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.